Turn Purple and Itchy, Doctors have documented a unique case involving a man who developed purple legs, a rare complication believed to stem from long COVID.
The patient, a 33-year-old individual, was referred to a specialized clinic after enduring this uncommon symptom for half a year. His legs would turn purple, feel heavy, itchy, and tingly upon standing, with these discomforts subsiding upon lying down.
During the clinical examination, the medical team assessed his blood pressure and pulse while in a reclined position and after standing for 8 minutes. While his pulse was within the normal range while lying down, it escalated to 127 beats per minute upon standing. The patient also reported additional symptoms like fogginess and shakiness, consistent with a condition known as postural orthostatic tachycardia syndrome (POTS).
Ordinarily, when transitioning to an upright posture, some blood moves downwards due to the effect of gravity. To counteract this, the body raises the heart rate slightly and narrows blood vessels, ensuring an adequate flow of oxygen to the heart and brain. However, individuals with POTS don’t experience these automatic adjustments. As the British Heart Foundation clarifies, “When you move to an upright position, the supply of blood to your heart and brain drops, and your heart rate increases to should try to boost the blood flow and make up for it.
The patient had contracted a confirmed COVID-19 infection 18 months prior to seeking medical attention, and a suspected infection six months later. Following these infections, he sought help from another specialized clinic due to persistent fatigue, muscle pain, brain fog, and other symptoms associated with long COVID. This series of events ultimately led to his diagnosis. The medical team notes in their paper that there is a growing body of evidence linking long COVID with POTS dysautonomia, which can manifest after viral infections. A prior study had even reported cases of POTS in 20 previously healthy patients after a COVID-19 infection.
Dr. Manoj Sivan, a co-author of the study, emphasized the significance of this case. He described it as a “striking case of acrocyanosis in a patient who had not experienced it before his COVID-19 infection.” He urged for greater awareness about this unusual condition among both the public and the medical community.
Individuals experiencing such symptoms might not recognize their potential connection to long COVID and dysautonomia, and this lack of awareness could lead to undue concern. Similarly, healthcare practitioners might not be familiar with the link between acrocyanosis and long COVID.
Dr. Sivan stressed the importance of raising awareness about dysautonomia in the context of long COVID. By doing so, clinicians can be better equipped to provide appropriate care for affected patients.
The Lancet has published the research’s findings.